What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 9:25 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 12, 9:25 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
925 PM MST Sat Aug 12 2017
.UPDATE...Updated aviation discussion...
.SYNOPSIS...
Sufficient moisture remains in place this weekend supporting a few
showers and thunderstorms across central and eastern Arizona. On
Monday, a drying trend will end storm chances across the lower
elevations with only limited chances remaining across the higher
terrain. After Tuesday and through the end of the week, mostly clear
skies and dry conditions will prevail with near normal temperatures.
&&
.DISCUSSION...
A subtle midlevel shortwave embedded in westerly flow likely aided
by gravity wave action from overnight Mexican convection had
enhanced deep layer moisture convergence leading to scattered
showers across central Arizona earlier this morning. 12Z KPSR
sounding sampled a robust moisture intrusion through the H7-H5 layer
tapping a portion of the available 1500 J/kg MUCape. This shortwave
has dampened and moved east while more defined anti-cyclonic flow
and warming aloft attempts to advect east from western Arizona.
Despite this temporary unfavorable synoptic setup, substantial
moisture in a sfc-H7 layer still lingers through central and eastern
Arizona this afternoon.
More organized deep convection through much of central Arizona will
be difficult to come by later this afternoon and evening with
activity more focused through northern and far southeast Arizona.
The main exception will be terrain driven showers where the
environment has been more well mixed and upslope thermal
circulations are capable of briefly breaking inhibition aloft. Then
overnight, with moisture floating about the H7 layer and potential
gravity waves, a similar setup to this morning may exist where a
slug of 12 g/kg H7 moisture is saturated in the form of accas
showers. Several NAM based members depict this scenario though
certainly its not a foregone conclusion, and conceptually would
think any activity Sunday morning would be even more isolated and
weaker than this morning.
Through the day Sunday, deeper and stronger westerly flow will
impinge on the CWA with more intrusive drying eating away at the
current moisture profiles. The most notable drying will start above
the H7 level, but work to the sfc and erode boundary layer moisture
profiles through southeast California and western Arizona. The
biggest forecast challenge is determining the magnitude and quality
of moisture remaining over central Arizona during peak heating and
ahead of this deeper dry airmass. Both the GFS and NAM BUFR
soundings suggest 11-13 g/kg of moisture holding in the sfc-750mb
layer tomorrow afternoon, however the amount of drying (or lack
thereof) at the top of the boundary layer along with the influence
of any early day cloud cover could limit (or enhance) late afternoon
and evening convective potential. At this time, the preponderance of
high resolution ensemble members show only minimal activity Sunday,
though will need to closely monitor this time frame for not only
thunderstorms but outflow winds as well.
Starting Monday, the overall synoptic pattern through the western
Conus will resemble a mid/late September flow pattern more than
August with a progressive, deep negative height anomaly moving into
the intermountain West. By the afternoon, strong westerly flow
should have completely scoured away quality moisture with PWATs
falling below an inch at Phoenix and remarkably below 1/3 inch over
southeast California. Chopped away POPs Monday feeling convection
will be concentrated over the Rim and White while the deep westerly
flow steers any cells away from the forecast area.
Tuesday through Friday look be exceptionally dry for August with
surface dewpoints falling into the 40s and PWATS in a 0.25-0.75 inch
range. Even though we dry out, temperatures will be hindered by
unusually low heights and thicknesses aloft. In fact, H5 heights
only in a 584-588dm range will be common much of the week (typical
for late September, not mid August). Thus, high temperatures near
seasonal normals (or even a few degrees below) seem very likely with
overnight lows locally dipping to a few degrees below normal due to
the drier airmass and efficient nocturnal cooling. Some moisture may
start to seep back into southern Arizona as early as Friday, but
more likely next Saturday as the flow begins to shift more out of
the south to southeast.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Outflows from thunderstorms that have developed over the higher
terrain to the north are now moving into the greater Phoenix area at
the present time. Gusty northerly winds in the 15-25 mph range can
be expected over the next couple of hours before becoming easterly
at/just after midnight. Thunderstorms developing over the west
valley at this time could also affect the terminals between now and
midnight, thus will be including VCTS in the terminals during this
period as well. Lesser chances for SHRA/TS after midnight as well,
but confidence is still too low at this point to include anything
more than VCSH at this time. Sct-Bkn mid/high cloud decks likely to
persist into Sunday morning before some clearing in the afternoon.
At this point, shower/TS chances look to be substantially less for
Sunday afternoon/evening.
Southeast California/Southwest Arizona including KIPL and KBLH: No
Little aviation concerns over the next 24 hours as winds remain
southerly at KBLH and from the southeast at KIPL. Showers and storms
should stay well to the east of the terminals.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
Unusually dry air will settle over the districts during this time
frame with almost no chance of showers or thunderstorms through the
week. Unlike most mid-monsoon breaks, temperatures will stay near
the seasonal average. With the introduction of drier air, minimum
afternoon humidity levels will fall back to a 10-20% range though
overnight recovery will remain fair to good. Upslope afternoon wind
gusts will be stronger than typical monsoon season levels Tuesday
and Wednesday with the passage of a early fall-like weather
disturbance through northern Arizona.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Kuhlman
AVIATION...Percha
FIRE WEATHER...MO
In the hours before
Special weather statement, Aug 12, 10:20 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1020 PM MST SAT AUG 12 2017
AZZ543-544-546-548>551-553-130615-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Northwest Pinal County AZ-
East Valley AZ-Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
1020 PM MST SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1115 PM MST...
At 1019 PM MST, Doppler radar was tracking a strong thunderstorm over
Chandler Fashion Center Mall, or near Chandler, moving north at 10
mph.
Wind gusts of 50 to 55 mph and heavy rainfall will be possible with
this storm.
Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Paradise Valley,
Sun Lakes, East Mesa, Tempe Marketplace, Papago Park, Granite Reef
Dam, Falcon Field Airport, Salt River Indian Community, San Tan
Village Mall, Freestone Park, Downtown Scottsdale, Fiesta Mall,
Camelback Mountain and Mesa Riverview Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3318 11180 3327 11205 3362 11195 3350 11162
TIME...MOT...LOC 0519Z 201DEG 8KT 3333 11191
JN
Local storm report, Aug 12, 10:50 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FLOOD 2 NNW GOODYEAR 33.47N 112.42W
08/12/2017 MARICOPA AZ PUBLIC
8-10 INCHES OF WATER IN THE ROADWAY.
&&
MPSpecial weather statement, Aug 12, 10:54 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1054 PM MST SAT AUG 12 2017
AZZ548-549-551>553-555-558-130700-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Pinal/Superstition Mountains AZ-
1054 PM MST SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
MIDNIGHT MST...
At 1053 PM MST, Doppler radar was tracking an area of strong
thunderstorms near Sun Lakes, Queen Creek and South Gilbert, moving
northeast at 10 mph.
Wind gusts of 50 to 55 mph and heavy rainfall will be possible with
these storms.
Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, Sun Lakes, Queen Creek,
Chandler Heights, Gold Camp, Tumbleweed Park, Lost Dutchman State
Park, Usery Mountain Park, Superstition Springs Mall, San Tan Village
Mall, San Tan Valley, Seville, Superstition Mountains, Bapchule,
Kings Ranch, Olberg and Phoenix Mesa Gateway Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3336 11128 3300 11182 3313 11198 3354 11155
TIME...MOT...LOC 0553Z 239DEG 7KT 3320 11180
JN
Local storm report, Aug 12, 10:55 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM FLOOD 2 N GOODYEAR 33.46N 112.41W
08/12/2017 MARICOPA AZ PUBLIC
SOME ROADS IMPASSABLE DUE TO FLOODING NEAR
SARIVAL & MCDOWELL.
&&
MPLocal storm report, Aug 12, 11:07 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1107 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM FLOOD 3 NNW GOODYEAR 33.48N 112.42W
08/12/2017 MARICOPA AZ LAW ENFORCEMENT
ADOT REPORTS L-303 SB EXIT AT THOMAS WAS
FLOODED.
&&
MPLocal storm report, Aug 12, 11:12 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1112 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST 2 WNW CHANDLER 33.30N 111.90W
08/12/2017 E50 MPH MARICOPA AZ PUBLIC
50 MPH WIND GUST NEAR CHANDLER FASHION MALL.
&&
MP